Kansas, 2018

High Wind in Kansas, December 1, 2018

December 1, 2018 · NWS DDC · 1 event in 1 county or zone

Strong winds behind a cold front occurred during the afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Strong winds behind a cold front occurred during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 1, 11:57 AM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Dec 1, 11:57 AM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1157 AM CST Sat Dec 1 2018

...Updated aviation discussion...

.SHORT TERM...(Tonight through Saturday evening)
Issued at 1102 PM CST Fri Nov 30 2018

Foggy and drizzly conditions will prevail over night and into the
early morning hours but improving with time as a surface low
passes across the southern CWA and wrap around northwest flow
increases to clear the low level clouds and fog out. Winds will
gust up to 30-40 mph on the backside of the low with a fairly
tight pressure gradient associated with this. These winds will be
strong through the evening time frame before diminishing after
sunset due to night time cooling and improving sky conditions.

Morning low temperatures will drop slightly from what they are
currently into the 30s across the entire CWA with a decent warm up
for the afternoon with clouds scattering out as high pressure
builds in into the 40s across the northern counties to mid 50s in
the south. Lingering light rain will turn over to snow for the
northern counties but diminishing over Saturday night before
ramping back up for Sunday in the long term forecast. Not much
more than a trace is expected across the I-70 corridor associated
with the occlusion of the surface low passing to the south. The
aforementioned high pressure will suppress this to the north and
especially into Nebraska keeping most of the CWA dry heading into
Sunday. Over night low temperatures for Saturday will drop into
the 20s under improved skies with only scattered high clouds for
most of the CWA.

.LONG TERM...(After midnight Saturday night through Friday)
Issued at 1152 PM CST Fri Nov 30 2018

As discussed in the short term discussion, weather conditions will
be improving over night Saturday with wrap around flow on the
backside of the surface low pushing across southern Kansas with
keep lingering light rain changing over to snow into the early
morning hours of Sunday. High pressure will build in from Colorado
suppressing this to the northern counties with sky cover
improving allowing for a better drop in temperatures for Sunday
morning into the 20s. Gusty northwest winds will diminish over
night and be in the 10-20 mph range for Sunday. Afternoon
temperatures for Sunday will be quite chilly behind the
aforementioned low ranging from the mid 30s to low 40s north to
south across the CWA. Snow chances will stay in place for areas
along the I-70 corridor associated with the wrap around occlusion
of the aforementioned low pushing that off with the long wave
trough to the east over Sunday night.

Monday will start a drying trend but not much in the way of a
warming trend staying quite cool for the entire week. An upper
level ridge will be set in place over the western half of the
country giving way to the dry northwest flow aloft for the high
plains. Upper 30 to mid 40s expected for afternoon high
temperatures and morning lows in the teens and 20s through
Thursday. Wind wise, the pattern looks to be pretty benign with a
moderately weak pressure gradient across the CWA with 10-15 mph
south to southeast winds.

Changes coming once again for Friday as the aforementioned upper
level ridge breaks down allowing a shortwave trough to propagate
across the plains. The track of the trough is uncertain with not
much agreement between models. Currently, the track looks to be
more south of the CWA with the best precipitation chances in the
form of snow for the southern half and into the panhandles of
Oklahoma and Texas. Amounts are uncertain at this time as it is
track dependent on the low but low accumulations are expected at
this time. Temperatures will struggle into the 30s during the day
Friday with over night lows dropping into the low to mid teens.
Temperatures Saturday will be slightly improved but still in the
30s, but uncertainty is high with this system this far out in the
forecast being a week out. Stay tuned for updates throughout the
week, but the bottom line once this weather passes for this
weekend is dry and cool for most of the week with increased snow
chances and colder temperatures for Friday and into next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1157 AM CST Sat Dec 1 2018

MVFR conditions are expected at most of the terminals with the
exception of LBL where VFR should prevail. A period of IFR cigs
and vsbys due to snow is expected to develop at Hays this afternoon
and evening as a band of snow moves in from the north. Gusty
northwest winds are expected at all the terminals into the evening
hours before diminishing later tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  49  28  40  22 /  10  10  10  10
GCK  48  27  39  22 /  20  10   0  10
EHA  54  27  42  23 /   0   0  10  10
LBL  56  27  44  22 /  10   0   0  10
HYS  39  29  33  21 /  60  50  30  20
P28  53  32  44  26 /  10   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM CST Sunday for KSZ030-031-046.

&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Gerard
Hazardous weather outlook, Dec 1, 2:22 PM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service Dodge City KS
222 PM CST Sat Dec 1 2018

KSZ030-031-043>046-061>066-074>081-084>090-021100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
222 PM CST Sat Dec 1 2018 /122 PM MST Sat Dec 1 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Snow is expected to increase along the I-70 corridor and possibly
as far south as Lacrosse in central Kansas this afternoon and
early evening. One to two inches are possible. Some blowing snow
could also develop. Northwest winds at 30-40 mph with higher gusts
will continue through the rest of the day before slowly diminishing
this evening.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Elevated risk
* Snow: Elevated risk* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Limited snow risk for northern counties along the I-70 corridor as
snow ends early Sunday with increased chances Sunday evening.
Limited accumulations expected less than a quarter inch. No other
hazards are expected through most of the period before another
chance for accumulating snow come Friday with the next system that
will affect the area.

Days 2-7 Hazards
----------------
* Sunday
  - Snow: Limited risk

* Monday
  No hazards.

* Tuesday
  No hazards.

* Wednesday
  No hazards.

* Thursday
  No hazards.

* Friday
  - Snow: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Barber

When
December 1, 2:23 PM CST
Where
Barber forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799045.